Alert archive / Colorado / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 271, NWS Goodland, KS

July 22, 2018Kit Carson County, Colorado

NWS Goodland, KS issued this severe thunderstorm warning at Jul 22, 2018, 5:50 PM MDT for Kit Carson County, Colorado. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 22, 2018, 5:50 PM MDT (23:50 UTC)
Expired
Jul 22, 2018, 6:30 PM MDT
In force
40 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Kit Carson County, CO

The radar

The Goodland radar (KGLD), 113 km from the middle of the area, began a volume at 23:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 11.8 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2018-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 59 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2018-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
59 J/kg
Mixed-layer CIN
-284 J/kg
Mixed-layer LCL
2692 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

104 
WUUS53 KGLD 222350
SVRGLD
COC063-230030-
/O.NEW.KGLD.SV.W.0271.180722T2350Z-180723T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
550 PM MDT SUN JUL 22 2018

The National Weather Service in Goodland has issued a

* Severe Thunderstorm Warning for...
  Southwestern Kit Carson County in east central Colorado...

* Until 630 PM MDT.

* At 550 PM MDT, a severe thunderstorm was located 7 miles southeast
  of Flagler, moving southeast at 10 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will remain over mainly rural areas of
  southwestern Kit Carson County.

This includes Interstate 70 in Colorado between mile markers 395 and
404.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3923 10313 3932 10292 3904 10268 3904 10306
TIME...MOT...LOC 2350Z 305DEG 10KT 3921 10297 

HAIL...1.00IN
WIND...60MPH
 
$$

024
2 follow-up statements
586 
WWUS53 KGLD 230005
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
605 PM MDT SUN JUL 22 2018

COC063-230030-
/O.CON.KGLD.SV.W.0271.000000T0000Z-180723T0030Z/
Kit Carson CO-
605 PM MDT SUN JUL 22 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM MDT
FOR SOUTHWESTERN KIT CARSON COUNTY...

At 605 PM MDT, a severe thunderstorm was located 8 miles southeast of
Flagler, moving south at 10 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of
southwestern Kit Carson County.

This includes Interstate 70 in Colorado between mile markers 395 and
404.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3923 10313 3932 10292 3904 10268 3904 10306
TIME...MOT...LOC 0005Z 350DEG 7KT 3918 10299 

HAIL...1.00IN
WIND...60MPH
 
$$

024
347 
WWUS53 KGLD 230026
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
626 PM MDT SUN JUL 22 2018

COC063-230036-
/O.EXP.KGLD.SV.W.0271.000000T0000Z-180723T0030Z/
Kit Carson CO-
626 PM MDT SUN JUL 22 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN KIT CARSON COUNTY
WILL EXPIRE AT 630 PM MDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds are still possible with this thunderstorm.

LAT...LON 3923 10313 3932 10292 3904 10268 3904 10306
TIME...MOT...LOC 0026Z 305DEG 10KT 3915 10293 

$$

024

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 2:17 PM MDT, 3 hours 33 minutes earlier.

Area forecast discussion, Jul 22, 2:17 PM MDT, 3 hours 33 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
217 PM MDT Sun Jul 22 2018

.SHORT TERM...(This afternoon through Monday night)
Issued at 215 PM MDT Sun Jul 22 2018

Overview: The Tri-State area remains situated on the N/NE
periphery of an upper level ridge (centered invof New Mexico) at
the southern fringe of W-NW flow aloft. Forecast considerations
and expectations are essentially the same as yesterday.

Today-Tonight: Small amplitude perturbations on/near the
tropopause (150-175 mb level) will continue to round the northern
periphery of the ridge from the Desert SW/4-Corners region into
portions of the Rockies and High Plains this afternoon through
tonight -- though the influence of these high altitude waves
cannot be ascertained with much confidence -- and mid-level
features (e.g. MCVs) generated by persistent upstream convection
are more likely to influence convective evolution. Low-level
forcing will remain confined to shallow convergence invof a weak
SFC-H85 trough in the lee of the Rockies. 18Z HRRR and 12Z NAM
NEST simulated reflectivity forecasts suggest a familiar scenario
in which scattered upstream convection grows upscale into loosely
organized clusters that slowly propagate E/SE into eastern CO and
far western KS this evening (00-08Z). Effective deep-layer shear
on the order of 25-30 knots, moderate MLCAPE (1000-2000 J/kg) and
weak forcing suggest organization will primarily be multicellular
in nature. A few storms will be capable of producing brief/sporadic
downbursts in eastern CO between 6-10 pm MDT. Locally heavy
rainfall and isolated flash flooding will certainly remain
possible (primarily in eastern CO) given weak steering flow
and above normal PWAT values (1.2" to 1.4"). Expect convection to
wane by midnight -- though there is a slim chance that upstream
convection in SD/NE may propagate southward into portions of
north-central and northwest KS between 08-15Z Monday morning.

Monday-Monday night: There will be relatively little change in
the synoptic pattern, however, with ongoing convection possible
(perhaps likely) over and upstream of the Tri-State area Monday
morning, confidence remains very low w/regard to convective
evolution Monday aft/eve into Monday night.

.LONG TERM...(Tuesday through Sunday)
Issued at 116 PM MDT Sun Jul 22 2018

Upper high pressure remains centered over the Four Corners region on
Tuesday with ridging across the western half of the country. To the
east, a trough stretches over the eastern CONUS, placing the High
Plains under northwest flow aloft. Meanwhile, an upper closed low
spins over south central Canada. Throughout the day, surface high
pressure slides east of the High Plains, allowing moisture to filter
back into the area. This enables thunderstorm chances to return to
the forecast Tuesday night as a shortwave passes through.

A cold front enters the High Plains midweek and stalls, providing a
focus for storm development. As the week progresses, the upper low
in Canada pushes southeast into the Upper Midwest and ridging
retrogrades towards the west coast. Northwest flow prevails through
the end of the weekend, and multiple disturbances generate shower
and thunderstorm chances throughout the remainder of the long term
period.

Overall, wet and cooler conditions are anticipated with ample
moisture in place. Will definitely need to keep an eye on the
potential for heavy rainfall during this timeframe. High
temperatures rise from the 80s on Tuesday to the upper 80s/low 90s
on Wednesday before falling into the upper 70s/low 80s on Thursday
and Friday. The weekend looks a tad warmer with highs in the 80s
across the region. Low temperatures range from the upper 50s to mid
60s throughout the period.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1130 AM MDT Sun Jul 22 2018

Expect a high probability of thunderstorms at the GLD terminal
between 01-05Z this evening. Thunderstorms will be possible at
the MCK terminal a few hours later (between 04-08Z), though
confidence is lower that MCK will be directly impacted. A brief
period of fog and/or low ceilings cannot be ruled out at either
terminal between 10-13Z Monday morning. VFR conditions will
otherwise prevail.

Aside from gusty/erratic winds invof thunderstorms this evening,
winds are expected to remain light (7-13 knots) through tonight,
though the direction may vary from south (180 deg) to east (90
deg). Winds are progged to abruptly shift to the NNE/NE at 15-25
knots at the end of the 18Z TAF period (late Monday morning).

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...VINCENT
LONG TERM...JBH
AVIATION...VINCENT
Hazardous weather outlook, Jul 22, 10:31 AM MDT, 7 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1031 AM MDT Sun Jul 22 2018

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-231645-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
1031 AM MDT Sun Jul 22 2018 /1131 AM CDT Sun Jul 22 2018/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Scattered to numerous thunderstorms will develop in the mountains
and foothills of Colorado this afternoon and track slowly east into
extreme western Kansas this evening and tonight. A few storms may
briefly become severe, with a primary threat of damaging winds. The
potential for isolated severe weather will be greatest along and
west of Highway 27 between 6 PM and 10 PM MDT this evening. Locally
heavy rainfall and isolated flash flooding will also be possible,
primarily along and west of Highway 27.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY...

Scattered thunderstorms will affect portions of the Tri-State area
during the afternoon and evening hours Wednesday through Saturday.
A few severe storms capable of producing damaging winds will be
possible each day. Heavy rainfall and isolated flash flooding will
also remain possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

Vincent

In the hours before

Special weather statement, Jul 22, 5:20 PM MDT, 30 minutes before
Special Weather Statement
National Weather Service Goodland KS
520 PM MDT SUN JUL 22 2018

COZ092-222345-
Cheyenne County CO-
520 PM MDT SUN JUL 22 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CHEYENNE COUNTY IN
EAST CENTRAL COLORADO UNTIL 545 PM MDT...

At 520 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles north of Kit Carson, or 25 miles west of Cheyenne Wells, moving
southeast at 10 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Kit Carson.

LAT...LON 3894 10295 3901 10275 3883 10257 3872 10289
TIME...MOT...LOC 2320Z 335DEG 9KT 3892 10282

024
Special weather statement, Jul 22, 5:35 PM MDT, 15 minutes before
Special Weather Statement
National Weather Service Goodland KS
535 PM MDT SUN JUL 22 2018

COZ091-230000-
Kit Carson County CO-
535 PM MDT SUN JUL 22 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN KIT CARSON COUNTY
UNTIL 600 PM MDT...

At 535 PM MDT, Doppler radar was tracking a strong thunderstorm 6
miles southwest of Seibert, moving southeast at 20 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Seibert.

This includes Interstate 70 in Colorado between mile markers 394 and
407.

LAT...LON 3934 10290 3915 10267 3904 10289 3904 10298
      3925 10310
TIME...MOT...LOC 2335Z 326DEG 17KT 3924 10295

024
Special weather statement, Jul 22, 5:39 PM MDT, 11 minutes before
Special Weather Statement
National Weather Service Goodland KS
539 PM MDT SUN JUL 22 2018

COZ091-230000-
Kit Carson County CO-
539 PM MDT SUN JUL 22 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL KIT CARSON COUNTY UNTIL
600 PM MDT...

At 539 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Bethune, or 8 miles northeast of Stratton, moving
south at 25 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Stratton and Bethune.

This includes Interstate 70 in Colorado between mile markers 418 and
433.

LAT...LON 3946 10262 3947 10239 3919 10232 3918 10267
TIME...MOT...LOC 2339Z 358DEG 20KT 3940 10251

024
Special weather statement, Jul 22, 5:45 PM MDT, 5 minutes before
Special Weather Statement
National Weather Service Goodland KS
545 PM MDT SUN JUL 22 2018

COZ092-230000-
Cheyenne County CO-
545 PM MDT SUN JUL 22 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CHEYENNE COUNTY IN
EAST CENTRAL COLORADO UNTIL 600 PM MDT...

At 545 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles northwest of Kit Carson, or 31 miles south of Flagler, moving
south at 15 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Kit Carson and Wild Horse.

LAT...LON 3889 10311 3892 10288 3872 10277 3867 10311
TIME...MOT...LOC 2345Z 348DEG 11KT 3884 10298

024

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 6:54 PM MDTSevere Thunderstorm WarningGLDCheyenne, Kit Carson51 min
Jul 21, 7:46 PM MDTSpecial Weather StatementGLDCheyenne, Kit Carson29 min
Jul 21, 8:16 PM MDTSpecial Weather StatementGLDKit Carson44 min
Jul 21, 8:52 PM MDTSpecial Weather StatementGLDCheyenne38 min
Jul 21, 9:31 PM MDTSevere Thunderstorm WarningGLDCheyenne44 min
Jul 22, 5:20 PM MDTSpecial Weather StatementGLDCheyenne25 min
Jul 22, 5:35 PM MDTSpecial Weather StatementGLDKit Carson25 min
Jul 22, 5:39 PM MDTSpecial Weather StatementGLDKit Carson21 min
Jul 22, 5:45 PM MDTSpecial Weather StatementGLDCheyenne15 min
Jul 22, 5:56 PM MDTSevere Thunderstorm WarningGLDKit Carson49 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.